I had a colonoscopy the other day and was given versed (9mg) and fentanyl (100mcgs) and am wondering whether patients ever "misbehave" when under the influence of these things. I remember nothing about the procedure. But the day after the test, I noticed that there was a second needle mark in my arm near the one where the original needle was inserted and I'm thinking maybe they had to redo the IV because I became uncooperative during the procedure.
Can or does that ever happen? I haven't had the nerve yet to call and inquire and don;t even know if the doctor would be obligated to inform me if something had transpired. But something is nagging at me that I may have become disagreeable at some point. If that were the case I'd feel obligated to apologize to the doctor and staff who had to deal with the situation.
It is also possible that the IV became dislodged and had to be replaced!!
maybe you are worrying unneccessarily, if you had misbehaved then the medical staff would of known it was you reacting to the drugs and was in no way intentional.
why not take the team a box of fancy biscuits just to say thanks for taking care of you, that way you wont have to ask any akward questions and would make the staff feel appreciated, in addition you will of said sorry without any embarassment.
hope all goes well with your results
Thanks for the comments and the suggestion. I'm going to wait until the dr sends his report with the biopsy result to see if he makes any reference to "patient resisted procedure and had to be restrained by entire staff so I could finish" or something like that and go from there.
Last edited by moderator4; 07-03-2006 at 08:01 AM.
Reason: REpeating Quote is not needed.
I had the same medications given to me for my colonoscopy and endoscopy although it didn't sedate me very much. You were lucky to be out during the procedure. Anyways, I requested a copy of the nursing notes and spoke with the doctor who said that it was hard to sedate me. That's true as I remember watching the whole thing on the screen. Part of the time I must have been out because the nursing notes indicated that I was crying which I don't remember. It's kind of embarassing but medications make me weird. I would just requst a copy of your records not only the doctor's report and not worry about how you acted.
Crying would seem to indicate that you were in pain, don't you think? I would be asking that doc if he felt you were sedated enough, and if you don't get a good answer, change doctors next time. Or state that you want different drugs. Me, I'm very suspicious of the use of versed because of it's memory-erasing capabilities. I just don't understand why it's needed if there's enough pain killer or other sedative. I refuse to have it ever again.
I just don't like the idea that I might be screaming in pain on the table but no one will stop or give more meds because they think you won't remember it. That's no way to carry out a procedure--smacks of the Spanish inquisition rather than "modern" medicine.
Last edited by moderator4; 07-04-2006 at 01:45 AM.
Reason: repeating Quote is not needed.
KenFL - your welcome about the nursing notes idea. There's always doctor's notes and nursing notes and sometimes the Anesthesiologist notes.
Clem52 -I told the doctor to use what he needed to sedate me but not to overly sedate me because then I'm really miserable for the next few days being sick to my stomach and dizzy, and weird. I might have been crying due to pain although I was making noises about the pain during the procedure but probably from being disoriented and in a strange place with people I didn't recogniz right away.
I had my first colonoscopy in 2002 with Versed and it didn't work. I was awake and screaming in pain all through it. When I had to have a 2nd colonoscopy at a different hospital I asked about the Versed and the nurse told me they had found out that quite a few people had problems with Versed so they didn't use it anymore. Then I had a endoscopy at yet another hospital, asked again was told "don't worry about it" and was awake
throughout the procdure. I complained after the scope and was told "there is no way you could of been awake"!! So I know who NOT to go back to.
What did they use instead of Versed? If your awake your awake and you know it even if your not super alert. I was awake through mine and then got to the recovery room where I was able to sleep - guess what - the nurse woke me up to go home. There's no way to get any rest!
I don't know what they used, I asked and I was told "not to worry about it, we'll make sure you're not awake". I really don't like this GI, he's very "forgetful" and every time I've seen him (5 scopes) he is complaining about the fact that he's a single dad and the hospital wants way too much from him, wants him to come in on Sundays - etc, he can't remember what he prescribed to me the last time he saw me ( I thought that is what charts were for?) This doc through out all my complaints has never done a colonscopy, just endoscopies, last year told me "he can't figure out what is wrong with me, go to Mayo Clinic" NEVER ordered ANY bloodwork, but I keep getting referred to him by different PCP's. He has confirmed by scopes that I have constant gastritis, ulcers, Gerd for over 2 yrs now, but doesn't suggest anything else than Nexium?? Sorry didn't mean to go on, I am just so frustrated by this whole thing. soutland
I had a colonoscopy yesterday with Versed and Fentanyl. I was completely out and don't remember a thing (I was very relieved about that). Today when I was getting dressed, I noticed a long, red scratch/bruise on my arm. It really makes me wonder what happened, but since it didn't hurt a bit, I think I'll let it slide.
I talked to a friend of mine yesterday, she had a colonscopy last week. They gave her versed and there were problems, she was awake and in pain. The doctor told her he couldn't give her anything else, just "hang in there".